It's been a favourite of children for generations - and some sweet-toothed adults too - but now black licorice comes with a health warning.
The Food and Drug Administration says black licorice can lead to heart arrhythmias, irregular heartbeats, and other health problems when consumed by adults in large quantities.
The FDA issued the warning in its pre-Halloween alert about over-indulgence of candy.
Food experts says that eating two ounces of black licorice every day for two weeks can actually set the heart racing or pounding out of sync in some people.
The cause is the ingredient named glycyrrhizin, which is what gives licorice its sweet flavour.
Dr. Gregg Fonarow is a professor of cardiovascular medicine at the University of California, Los Angeles, School of Medicine.
He said that glycyrrhizin causes the kidneys to excrete potassium.
Low levels of potassium can make the heart beat dangerously fast or irregular.
Glycyrrhizin also leads to salt and water retention which can be a problem for people with heart failure or high blood pressure, he added.
In certain parts of the world, the chewy stuff is prescribed to treat everything from heartburn to bronchitis to viral infections, msnbc.com reports.
But the FDA alert also noted that there has never been a study proving that licorice can cure anything.
No magic formula: Black licorice is revered in some cultures for its healing properties, but the FDA says there is no evidence it can cure anything
Licorice is a bioactive food, which means it can alter metabolic processes in the body.
Mr Fonarow said that you have to be careful mixing licorice with medications.
He said: 'Licorice can be a problem for people taking diuretics, digoxin and laxatives.'
The combination of the candy with these medications can drive potassium down to dangerously low levels, he added.
Licorice can drive up blood pressure in women taking oral contraceptives because of the potassium effect, previous studies have shown.
While the health risks are more applicable to adults, the FDA says that young and old alike should be careful about how much black licorice they consume at one time.
If you do get an irregular heart rhythm or muscle weakness, 'stop eating it immediately and contact your healthcare provider,' the FDA says.
Read more: http://www.dailymail.co.uk/news/article-2054860/Eating-black-licorice-bad-heart-FDA-warns.html#ixzz1cHYNe4Hg